Connecticut, 2014Winter Weather in Connecticut, March 31, 2014
March 31, 2014 · NWS OKX · 2 events in 2 counties and zones
Colder air moving in on the back side of low pressure departing off the East Coast changed rain to locally heavy snow during the morning of the 31st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder air moving in on the back side of low pressure departing off the East Coast changed rain to locally heavy snow during the morning of the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 31, 4:03 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 31, 4:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
503 AM EDT MON MAR 31 2014
.SYNOPSIS...
LOW PRESSURE SOUTH OF LONG ISLAND WILL DRIFT OUT TO SEA
TODAY...ALLOWING HIGH PRESSURE TO BUILD IN FOR TUESDAY. A WEAK
COLD FRONT PASSES ACROSS THE AREA LATE WEDNESDAY...STALLING OUT
ACROSS THE MID ATLANTIC STATES THURSDAY AND FRIDAY. HIGH PRESSURE
PASSING TO THE NORTH EXTENDS SOUTH INTO THE AREA DURING THIS TIME.
THE FRONT RETURNS NORTH LATE FRIDAY INTO SATURDAY AS LOW PRESSURE
TRACKS UP ACROSS THE GREAT LAKES AND INTO EASTERN CANADA. HIGH
PRESSURE FOLLOWS FOR THE SECOND HALF OF THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STLT AND WATER VAPOR CONTINUE TO SHOW MOISTURE TRANSPORT INTO
CNTRL/NRN NEW ENGLAND...WITH COOLING TOPS INDICATING UPR
DIVERGENCE. RADAR SHOWS PCPN DEVELOPING IN THIS REGION THEN
PIVOTING SWWD AROUND THE UPR CIRCULATION. AS A RESULT...A BAND OF
RAIN WILL CONTINUE OVER THE CWA THRU THE MRNG HOURS...BEFORE THE
SLOW MOVING CIRCULATION PASSES FAR ENOUGH E BY AROUND 18Z. FCST IS
THEREFORE ABV GUIDANCE AND MODEL POPS AND CATEGORICAL ACROSS THE
ENTIRE CWA THIS MRNG.
PCPN ENDS THIS AFTN WITH CLEARING FROM W TO E. THE CLR SKIES WERE
OVER CNTRL PA AS OF 4 AM.
TEMPS A BLEND OF GUIDANCE...COOLEST ACROSS THE E WHERE THE PCPN
AND CLOUDS LINGER.
BRISK N WINDS CONTINUE THRU THE DAY. PEAK GUSTS TO AROUND 30 MPH
PER 20-30KT BL WINDS IN THE NAM AND GFS WHICH HAVE BEEN VERIFYING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
CLR SKIES TNGT...HOWEVER MIXING NW WINDS WILL OFFSET THE
RADIATIONAL COOLING POTENTIAL. IF DECOUPLING OCCURS LATE...FCST
TEMPS MAY BE SEVERAL DEGREES TOO WARM ACROSS THE FAVORED AREAS
SUCH AS THE PINE BARRENS AND INTERIOR VALLEYS.
HIPRES RIDGES RIGHT OVER THE CWA ON TUE. THIS WILL KEEP THE CWA
DRY. SUNNY TO START BUT THERE IS A LOT OF PACIFIC MOISTURE OVER
THE CNTRL CONUS THAT SHOULD SUPPORT INCREASING HIGH CLOUDS. LIGHT
WIND FIELDS WITH THE HIGH OVER THE REGION SHOULD ALLOW FOR THE
DEVELOPMENT OF SEA BREEZES. TEMPS A BLEND OF GUIDANCE CLOSE TO
CLIMO.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SPRINGTIME CUT-OFF LOW PATTERN FEATURES A TRAIN OF UPPER LOWS
TRACKING FROM THE FOUR CORNERS REGION ENE INTO THE MIDWEST AND THEN
UP INTO THE GREAT LAKES THIS WEEK. MODELS HAVE ALSO BEEN TRENDING
DEEPER...AND SLOWER WITH THE SYSTEMS AS THEY WORK OUT OF THE WEST.
OVERALL...THE 00Z GFS AND ECMWF ARE IN REMARKABLY GOOD AGREEMENT
WITH BOTH THE UPPER LEVEL AND SURFACE FEATURES...WITH SOME SMALL
TIMING AND INTENSITY ISSUES AS CAN BE EXPECTED THIS FAR OUT.
FIRST SUCH SYSTEM SENDS A WEAKENING COLD FRONT ACROSS THE AREA
WEDNESDAY AFT. THIS BOUNDARY STALLS OUT ACROSS THE MID ATLANTIC
STATES THROUGH THE END OF THE WEEK BEFORE A MUCH MORE ROBUST UPPER
LOW PASSES THROUGH THE GREAT LAKES AND INTO SOUTHERN ONTARIO FROM
LATE FRIDAY INTO SATURDAY. THIS WILL RESULT IN OVERRUNNING RAINS
WORKING INTO THE AREA FRI INTO FRI NIGHT...WITH THE TRAILING COLD
FRONT MOVING ACROSS ON SAT. CONDITIONS ARE FORECAST TO DRY OUT SAT
NIGHT INTO SUN WITH HIGH PRESSURE BUILDING IN FROM THE WEST. RIGHT
NOW THE SYSTEM APPEARS TO BE PROGRESSIVE ENOUGH TO SPARE THE REGION
A SIGNIFICANT RAINFALL EVENT...HOWEVER...CLIMATOLOGICALLY AT THIS
TIME OF THE YEAR CUTOFFS TEND TO BE LESS PROGRESSIVE.
IN ADDITION...THE MIDWEEK PERIOD WHILE EXPECTED TO BE LARGELY DRY AS
HIGH PRESSURE PASSES TO THE NORTH AND RIDGES SOUTH INTO THE
AREA...WILL PRODUCE A SLIGHT CHANCE OF LIGHT RAIN AS THE AREA WILL
RESIDE ON THE NORTHERN FRINGE OF SOME OVERRUNNING RAIN. THIS WILL
ALSO PLAY HAVOC WITH THE CLOUD COVER. RIGHT NOW THOUGH...LOOKING FOR
TEMPS AT OR JUST ABOVE NORMAL. INCREASING CLOUD COVER AND AN ONSHORE
FLOW FRI WITH COLD SST MAY BE COOLER THAN CURRENTLY FORECAST.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE APPROX 150 MILES SE OF MONTAUK SLOWLY MOVES EAST
THROUGH THE DAY TODAY.
STRONG N-NNW WINDS TODAY. FOR THE NY METRO...A MODERATE TO HIGH
CONFIDENCE WIND FCST WITH ASOS GUSTS IN EXCESS OF 30 KT FOR MUCH OF
THE DAYTIME HOURS.
RAIN ENDS GENERALLY FROM WEST TO EAST IN THE MORNING AND CONDITIONS
IMPROVE FROM MVFR TO VFR BY AFTERNOON.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: CHC VFR PREVAILS FROM THIS POINT ON. END TIME
OF RAIN COULD BE OFF BY AN HOUR OR TWO.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KJFK FCSTER COMMENTS: CHC VFR PREVAILS FROM THIS POINT ON. END TIME
OF RAIN COULD BE OFF BY AN HOUR OR TWO.
KLGA FCSTER COMMENTS: OCCASIONAL GUSTS OF 30+KT POSSIBLE BEFORE 11Z.
CHC VFR PREVAILS FROM THIS POINT ON. END TIME OF RAIN COULD BE OFF
BY AN HOUR OR TWO.
KTEB FCSTER COMMENTS: GUSTS MIGHT BE ONLY OCCASIONAL BEFORE 12Z. CHC
VFR PREVAILS FROM THIS POINT ON. END TIME OF RAIN COULD BE OFF BY AN
HOUR OR TWO.
KHPN FCSTER COMMENTS: CHANCE THAT SLEET BRIEFLY MIXES IN WITH THE
RAIN. END TIME OF RAIN AND IMPROVEMENT TO VFR COULD BE OFF BY AN HOUR
OR TWO.
KISP FCSTER COMMENTS: IFR CIGS COULD PREVAIL THROUGH 12Z. END TIME
OF RAIN AND IMPROVEMENT TO VFR COULD BE OFF BY AN HOUR OR TWO.
.OUTLOOK FOR 06Z MONDAY THROUGH FRIDAY...
.MON NGT-FRI...MAINLY VFR...BUT CHC SUB-VFR IN -SHRA WEDS MORNING
AND FRI PM.
&&
.MARINE...
A SCA REMAINS IN EFFECT FOR ALL OF THE WATERS TODAY. THERE IS THE
POTENTIAL FOR A FEW PEAK GUSTS TO GALE FORE...PARTICULARLY INVOF
44017. THE SCA HAS BEEN EXTENDED ON THE PROTECTED WATERS TIL
00Z...AND ON THE OCEAN THRU TUE MRNG. A WEAK PRES GRADIENT ACROSS
THE WATERS WED INTO THU WILL FAVOR TRANQUIL CONDS. AN INCREASING
ELY FLOW FRI INTO FRI NIGHT MAY BRING SEAS TO SCA LEVELS BY LATE
FRI.
&&
.HYDROLOGY...
ALL RIVERS IN THE HSA WERE BLW FLOOD STAGE AS OF 4AM. TRENDS IN
RIVER LVLS WERE DOWN. MAIN FOCUS WILL BE ON NERN NJ WHERE A BAND
OF RAIN COULD PRODUCE UP TO A HALF INCH THRU 15Z. THIS DOES NOT
APPEAR TO BRING ANY OF THE RIVERS TO FLOOD STAGE ATTM SO NO WATCH
HAS BEEN ISSUED. ANY RAIN ACROSS THE REGION ENDS THIS AFTN WITH
DRY WEATHER THEN THRU TUE. THEREAFTER...NO SIGNIFICANT PCPN
EXPECTED BEFORE WEEKS END.
&&
.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER THAT SERVES THE NEW YORK CITY
METROPOLITAN AREA IS CURRENTLY BROADCASTING. THE TRANSMITTER IS
CURRENTLY BEING TESTED TO DETERMINE IF RADIO FREQUENCY INTERFERENCE
CONTINUES ON THE U.S. COAST GUARD CHANNEL 16 TRANSMITTER FOR
INTERNATIONAL DISTRESS...SAFETY AND RESCUE.
FOR MORE INFORMATION SEE THE FOLLOWING PUBLIC INFORMATION
STATEMENT (ALL LOWER CASE):
WWW.WEATHER.GOV/OKX/NYCNWRUPDATE
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ330-
335-338-340-345.
SMALL CRAFT ADVISORY UNTIL 1 PM EDT TUESDAY FOR ANZ350-353-355.
&&
SYNOPSIS...JMC/DW
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...DW
AVIATION...JC
MARINE...JMC/DW
HYDROLOGY...JMC/DWHazardous weather outlook, Mar 31, 2:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
358 AM EDT MON MAR 31 2014
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-010800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
358 AM EDT MON MAR 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
Winter Weather, Southern New Haven
- When
- March 31, 6:00 AM EST to 10:00 AM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Locally heavy snow snarled traffic during the morning rush. Trained spotters reported widespread snowfall of 2 to 3 inches.
Winter Weather, Northern New Haven
- When
- March 31, 6:00 AM EST to 10:00 AM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Locally heavy snow snarled traffic during the morning rush. Trained spotters and the public reported widespread snowfall of 2.5 to 3.5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, March 31, 2014$30,000 · EF0 · 4 events
- Blizzard in North Dakota, March 31, 201426 events
- Blizzard in South Dakota, March 31, 201426 events
- Dense Smoke in Nebraska, March 31, 2014$30,000 · 1 event
- Blizzard in North Dakota, March 31, 201418 events
- Damaging Wind in Illinois, March 31, 2014$20,000 · 61 kt wind · 1 event
- Winter Storm in Minnesota, March 31, 201414 events
- High Wind in Wyoming, March 31, 201463 kt wind · 14 events
- Tornado in Minnesota, March 31, 2014$15,000 · EF0 · 1 event
- Blizzard in Minnesota, March 31, 20148 events
- High Wind in Kansas, March 31, 201457 kt wind · 7 events
- High Wind in Nebraska, March 31, 201460 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514375, 514376.